Symptoms of Excess

The kidneys play a crucial role in magnesium homeostasis and in advanced chronic kidney disease (diagnosable) the compensatory mechanisms start to become inadequate and hypermagnesaemia may develop. Symptomatic hypermagnesaemia may be caused by excessive oral administration of magnesium salts or magnesium-containing drugs such as some laxatives and antacids, particularly when used in combination in the elderly and when renal function declines. In addition, hypermagnesaemia may be iatrogenic (relating to illness caused by medical examination or treatment), when magnesium is medically given as an infusion for the treatment of seizure prophylaxis in eclampsia or erroneously in high doses for medical magnesium supplementation.

Clinical manifestations of excess magnesium and hypermagnesaemia (abnormally high serum magnesium levels) include:

Neuromuscular

  • Loss of deep tendon reflexes
  • Muscle weakness
  • Decreased uterine tone

Cardiac

  • Hypotension (low blood pressure)
  • Flushing

Central Nervous System

  • Slurred speech
  • Lethargy

Other

  • Paralytic ileus (gastrointestinal paralysis)
  • Nausea

Powered by BetterDocs

Leave a Reply